Intravenous Vitamin C and Oxalate Nephropathy:
Another Important Renal Safety Case
After high-dose intravenous vitamin C is metabolised in the body, a proportion can be converted into oxalate. When oxalate production increases and the kidneys are unable to eliminate it effectively, calcium oxalate crystals may form and deposit within the renal tubules, contributing to kidney injury.
Cases such as this do not mean that high-dose intravenous vitamin C inevitably causes renal injury. However, they provide an important safety signal regarding the relationship between oxalate metabolism, renal excretory capacity, and individual risk factors.
What Happened in This Case?
This case report described a patient with underlying systemic lupus erythematosus who developed acute kidney injury after recently receiving intravenous vitamin C.
AKI
Acute Deterioration in Renal Function After Intravenous Vitamin C
The patient developed acute kidney injury after recent intravenous vitamin C exposure. Routine serological testing did not provide a specific explanation, prompting further renal pathological evaluation.
Kidney biopsy ultimately demonstrated acute oxalate nephropathy associated with calcium oxalate crystal deposition.
Underlying Condition
Systemic Lupus Erythematosus
The patient had an underlying diagnosis of systemic lupus erythematosus (SLE), meaning that the individual’s broader clinical context also needs to be considered when interpreting the case.
Evidence Type
Kidney Biopsy Teaching Case
A distinctive feature of this report is its use of kidney biopsy findings to illustrate how oxalate nephropathy can be identified pathologically.
How Did the Kidney Biopsy Demonstrate Oxalate Nephropathy?
The clinical presentation of oxalate nephropathy may be relatively nonspecific. Renal pathological examination can therefore provide important information about the underlying mechanism of injury.
01
Acute Tubular Injury
Kidney biopsy demonstrated pathological features of acute tubular injury.
02
Crystals Within Tubular Lumina
Polarizable crystals were identified within the renal tubular lumina.
03
Intracytoplasmic Crystals
Crystalline material was also observed within tubular epithelial cell cytoplasm.
Why Can Vitamin C Increase the Oxalate Burden?
Some metabolites of vitamin C can ultimately form oxalate, while oxalate is primarily eliminated by the kidneys. When production increases and excretory capacity is impaired, the risk of crystal formation and deposition may rise further.
01
Intravenous Ascorbate
Higher-dose intravenous ascorbate increases the body’s overall ascorbate burden.
02
Oxalate Formation
A proportion of ascorbic acid can ultimately be metabolised into oxalate.
03
Calcium Oxalate Crystals
Oxalate can combine with calcium to form calcium oxalate crystals.
04
Tubular Injury
Extensive crystal deposition may be associated with tubular obstruction, inflammation, and tissue injury.
Clinical Presentation May Be Nonspecific, Making Exposure History and Pathology Important
Oxalate nephropathy may present as acute kidney injury, while routine serological testing may not directly identify the cause. In an appropriate clinical context, exposure history, changes in renal function, and calcium oxalate crystals on kidney biopsy can help clarify the likely mechanism.
How Should This Case Be Interpreted?
This is a single case report. Its primary value is to identify a clinically meaningful renal safety signal, rather than to estimate the actual incidence in the general population.
Evidence Level
A Single Case Cannot Quantify Risk
This report cannot determine the true probability of oxalate nephropathy among all people receiving high-dose intravenous vitamin C.
Pathology
Provides More Direct Renal Pathological Evidence
Acute tubular injury and polarizable crystals on kidney biopsy support the diagnosis of oxalate nephropathy.
Clinical Value
Again Supports Pre-Treatment Risk Screening
Together with earlier case reports, this case reinforces the importance of assessing renal function and factors that may affect oxalate excretion.
A Case Report Signals Risk, but Does Not Mean the Complication Is Common
This case should not be interpreted as showing that high-dose intravenous vitamin C inevitably causes oxalate nephropathy. A more appropriate interpretation is that patients with impaired renal function, a history of kidney stones, reduced urine output, or other factors that may affect oxalate excretion warrant greater attention to pre-treatment assessment and monitoring.
What Should Be Assessed Before Considering This Type of Medical Support?
With high-dose intravenous vitamin C, the patient’s underlying renal status is an important component of the overall safety assessment.
How Does BMS Clinic View This Evidence?
With high-dose intravenous vitamin C, the patient’s renal status is an important part of safety assessment. It should not be approached solely as routine vitamin supplementation.
Relevant medical assessment generally includes renal function and laboratory markers, the presence of chronic kidney disease, previous kidney stone history, hydration and urine output, electrolyte levels, current medications, and other factors that may affect oxalate formation or excretion.
BMS Clinic emphasises professional assessment based on individual health status and current medical evidence. For people with abnormal renal function or other relevant risk factors, suitability for high-dose intravenous vitamin C should be determined and monitored individually by qualified healthcare professionals.
This article is provided for medical education and literature reference only. It does not replace diagnosis, assessment, or personalized medical advice from a qualified healthcare professional.
The study described is a single case report highlighting oxalate nephropathy associated with calcium oxalate crystal deposition following intravenous vitamin C. A single case cannot represent the overall risk among people receiving high-dose intravenous vitamin C and cannot be used to estimate the actual incidence of oxalate nephropathy or other kidney-related adverse effects.
Before considering high-dose intravenous vitamin C, patients should undergo individualized assessment and monitoring by a qualified healthcare professional based on kidney function, history of kidney disease or kidney stones, hydration and urine output, and other factors that may affect oxalate formation or excretion.
Learn More About Kidney Safety Assessment for High-Dose Intravenous Vitamin C
This case report highlights that the increased oxalate burden associated with high-dose intravenous vitamin C may contribute to calcium oxalate crystal deposition and oxalate nephropathy in certain circumstances. A single case cannot establish the actual incidence in the general population, but individuals with reduced kidney function, kidney disease, a history of kidney stones, dehydration, or other factors that may impair oxalate excretion should undergo professional medical assessment before considering this type of supportive care.
References
PMID: 23548555 · DOI: 10.1053/j.ajkd.2013.01.025
PMID: 7980244 · DOI: 10.1111/j.1445-5994.1994.tb01477.x
PMID: 3994472 · DOI: 10.1001/archinte.1985.00360050220044